Advertisement

Embeddings and Factor Maps

  • Bruce P. Kitchens
Chapter
  • 746 Downloads
Part of the Universitext book series (UTX)

Abstract

In this chapter we will examine some questions about embeddings and factor maps. An embedding is a continuous, invertible, shift commuting map from one subshift of finite type into another. A factor map is a continuous, shift commuting map from one subshift of finite type onto another. We will concentrate on two-sided subshifts of finite type and then see how these results carry over to one-sided subshifts of finite type.

Keywords

Periodic Point Finite Type Eventual Image Jordan Form Principal Submatrix 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [AGW]
    R. Adler L.W. Goodwyn and B. Weiss, Equivalence of Topological Markov Shifts, Israel Journal of Mathematics no. 27 (1977), 49–63.MathSciNetzbMATHCrossRefGoogle Scholar
  2. [AM]
    R. Adler and B. Marcus, Topological Entropy and Equivalence of Dynamical Systems, Memoirs of the American Mathematical Society no. 219 (1979).Google Scholar
  3. [AW1]
    R. Adler and B. Weiss, Entropy, a Complete Metric Invariant for Automorphisms of the Torus, Proceedings of the National Academy of Sciences, USA no. 57 (1967), 1573–1576.MathSciNetzbMATHCrossRefGoogle Scholar
  4. [Ay2]
    J. Ashley, Bounded-to-1 Factors of an Aperiodic Shift of Finite Type Are 1-to-1 Almost Everywhere Factors Also, Ergodic Theory and Dynamical Systems 10 (1990) 615–625.MathSciNetzbMATHGoogle Scholar
  5. [Ay3]
    J. Ashley, Resolving Factor Maps for Shifts of Finite Type with Equal Entropy, Ergodic Theory and Dynamical Systems 11 (1991), 219–240.MathSciNetzbMATHCrossRefGoogle Scholar
  6. [By1]
    M. Boyle, Lower Entropy Factors of Sofic Systems Ergodic Theory and Dynamical Systems, 4 (1984), 541–557.MathSciNetCrossRefGoogle Scholar
  7. [By2]
    M. Boyle, Constraints on the Degree of Sofic Homomorphisms and the Induced Multiplication of Measures on Unstable Sets, Israel Journal of Mathematics 53 (1986), 52–68.MathSciNetzbMATHCrossRefGoogle Scholar
  8. [By3]
    M. Boyle, Factoring Factor Maps, preprint.Google Scholar
  9. [BMT]
    M. Boyle, B. Marcus and P. Trow, Resolving Maps and the Dimension Group for Shifts of Finite Type, Memoirs of the American Mathematical Society no. 377 (1987).Google Scholar
  10. [CP1]
    E. Coven and M. Paul, Endomorphisms of Irreducible Subshifts of Finite Type, Mathematical Systems Theory 8 (1974), 167–175.MathSciNetCrossRefGoogle Scholar
  11. [Fn]
    J. Friedman, On the Road Coloring Problem, Proceedings of the American Mathematical Society 110 (1990), 1133–1135.MathSciNetzbMATHCrossRefGoogle Scholar
  12. [H1]
    G.A. Hedlund, Transformations Commuting with the Shift, Topological Dynamics (J. Auslander and W. Gottschalk, eds.), W.A. Benjamin, 1968.Google Scholar
  13. [H2]
    G.A. Hedlund, Endomorphisms and Automorphisms of the Shift Dynamical System, Mathematical Systems Theory 3 no. 4 (1969), 320–375.MathSciNetzbMATHCrossRefGoogle Scholar
  14. [K1]
    B. Kitchens, An Invariant for Continuous Factors of Markov Shifts, Proceedings of the American Mathematical Society 83 (1981), 825–828.MathSciNetzbMATHCrossRefGoogle Scholar
  15. [KMT]
    B. Kitchens, P. Trow and B. Marcus, Eventual Factor Maps and Compositions of Closing Maps, Ergodic Theory and Dynamical Systems 11 (1991), 857–913.MathSciNetCrossRefGoogle Scholar
  16. [Kg4]
    W. Krieger, On the Periodic Points of Topological Markov Chains, Mathematische Zeitschrift 169 (1979), 99–104.MathSciNetzbMATHCrossRefGoogle Scholar
  17. [Kg5]
    W. Krieger, On Subsystems of Topological Markov Chains, Ergodic Theory and Dynamical Systems 2 (1982), 195–202.MathSciNetzbMATHCrossRefGoogle Scholar
  18. [Mc]
    B. McMillan, The Basic Theorems of Information Theory, Annals of Mathematical Statistics 24 (1953), 196–219.MathSciNetzbMATHCrossRefGoogle Scholar
  19. [Mr1]
    B. Marcus, Factors and Extensions of Full Shifts, Monatshefte fü Mathematik 88 (1979), 239–247.zbMATHCrossRefGoogle Scholar
  20. [Nu1]
    M. Nasu, Uniformly Finite-to-one and Onto Extensions of Homomorphisms Between Strongly Connected Graphs, Discrete Mathematics no. 39 1982, 171–197.MathSciNetzbMATHCrossRefGoogle Scholar
  21. [O’B]
    G.L. O’Brien, The Road Coloring Problem, Israel Journal of Mathematics 39 (1981), 145–154.MathSciNetzbMATHCrossRefGoogle Scholar
  22. [Tw1]
    P. Trow, Resolving Maps which Commute with a Power of the Shift, Ergodic Theory and Dynamical Systems 6 (1986), 281–293.MathSciNetzbMATHCrossRefGoogle Scholar
  23. [Tw2]
    P. Trow, Degrees of Finite-to-one Factor Maps, Israel Journal of Mathematics 71 (1990), 229–238.MathSciNetzbMATHCrossRefGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 1998

Authors and Affiliations

  • Bruce P. Kitchens
    • 1
  1. 1.Mathematical Sciences DepartmentIBM T.J. Watson Research CenterYorktown HeightsUSA

Personalised recommendations